Side-effect Russian roulette?
March 25, 2009 3:12 PM Subscribe
I've just been prescribed propranolol, a beta-blocker, as prophylaxis against migraines, which I've been getting every 1-2 weeks and are pretty bad. But I'm scared as hell that the side effects sometimes include clinical depression. I'm already not in the best of places, emotionally speaking, and have been in therapy for a year and a half, but I don't think I've ever been clinically depressed. Should I fill the prescription?
posted by Acheman to health & fitness (14 answers total) 1 user marked this as a favorite
I'd already raised concerns about insomnia associated with beta-blockers, and turned down another medication because depression was among the possible side-effects. I'm in therapy as an attempt to tackle my general gloom along with the occasional bout of suicidal mess, but I've always managed to keep my life just about together in a structural way. I don't want these pills to knock me down to a place I can't get up from. I don't know how much of this is a rational fear.
A previous doctor put me on Amitriptyline, which I was OK with the side-effect profile for, but admittedly my headache frequency does suggest that that isn't really working.
I'll be seeing the doctor again in a month, supposedly to discuss the effects of the propranolol. I imagine a knee-jerk response may be that I should leave actually taking anything until after I've discussed it with him again. But I'm a bit embarrassed about how fussy I've been about possible side-effects already, and about the sense I have that I'm wasting my doctor's time. (The NHS is wonderful, but god does it make me guilty sometimes.) Plus, I can only take so much time off work - not because of holidays, but because it isn't easy to do my job in less than a full week. Also, my GP doesn't know the full story about the therapy and the problems that led to it, and I'm not sure I'm all that enthusiastic about explaining it to him.
I really need advice.